Tornadoes · United States · Arkansas · 2024

EF1 tornado, Blackburn to Crosses, Arkansas, May 7, 2024

From Blackburn to Crosses, this EF1 tornado ran 2.8 miles across Washington and Madison counties on May 7, 2024, touching down at 3:08 AM CDT and reaching 550 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 7, 2024
Touchdown
3:08 AM CDT (08:08 UTC)
Lifted
3:13 AM CDT (08:13 UTC)
On the ground
5 minutes
Path length
2.8 miles (4.5 km)
Path width
550 yards (503 m)
Deaths
0
Injuries
0
Property damage
$30,000
Counties
Washington and Madison counties
Touchdown point
35.840, -93.961
Lift-off point
35.862, -93.920
Record number
2405070208-01

The damage survey

16 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed over western Oklahoma during the afternoon of the 6th, as a dry line sharpened over the area. These storms developed eastward across central and eastern Oklahoma during the late afternoon through evening hours, and evolved into a squall line before moving through northwestern Arkansas during the early morning hours of the 7th. The combination of strong instability ahead of the line of thunderstorms, and very strong deep-layer and low-level wind shear resulted in several tornadoes developing as the thunderstorm line moved through the area. One of the tornadoes became strong as it moved across portions of Washington County. Damaging wind gusts and large hail to quarter size also occurred with the squall line.

A tornado destroyed an outbuilding and uprooted trees. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

This is the first segment of a two-segment tornado. This tornado developed west of Highway 123, where trees were snapped and uprooted. The tornado moved east across Highway 123, and into Madison County. A tornadic debris signature was detected by the KSRX WSR-88D with this tornado. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.

This is the second segment of a two-segment tornado. The tornado moved into Madison County, then crossed the 5522 Road and Highway 295 before dissipating west of Highway 16. Numerous trees were snapped or uprooted by the tornado, some fell onto homes. A tornadic debris signature was detected by the KSRX WSR-88D with this tornado. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 05:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 7, 12:45 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 7, 12:45 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1245 AM CDT Tue May 7 2024

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 1018 PM CDT Mon May 6 2024

Isolated convection forming ahead of the main squall line will
pose the highest risk for strong tornadoes over the next few
hours. Otherwise, squall line will sweep across much of the area
except possibly far southeast Oklahoma overnight, with damaging
winds and some embedded tornado threat. Made minor changes to pops
over the next few hours, with the rest of the forecast on track at
this time.

&&

.LONG TERM...
(Tuesday through Monday)
Issued at 128 PM CDT Mon May 6 2024

Tuesday is expected to be a relatively quiet day weather-wise across eastern Oklahoma and
western Arkansas as weak high pressure prevails. The next chance of storms will come
on Wednesday as a cold front moves through the region. These storms will likely fire
up earlier in the day near the cold front approaching Highway 75 in eastern Oklahoma
by early afternoon. All modes of severe weather will be possible as this system moves
through the area as well.

Dry weather is forecast later in the week and into the weekend with temperatures near
normal for this time of year. Shower and storm chances increase late in the weekend
with the approach of a mid-level shortwave.

&&

.AVIATION...
(06Z TAFS)
Issued at 1226 AM CDT Tue May 7 2024
TSRA had cleared KBVO and VFR elements are expected to prevail at
that site for the valid period. TSRA at KTUL/KRVS to end early
in the period, and may be followed with a brief period of MVFR
cigs. From there, VFR elements are expected to prevail for the
remainder of the period. More uncertainty to timing/duration of
convection at KMLC so will just add a tempo group for a few hours
from 07z-09z and will include a period of MVFR cigs through 15z.
VFR elements to prevail for the remainder of the period. Similar
time frame and like elements expected across the AR sites, though
tempo groups at KFSM will go an hour or so later. Expect VFR
elements to prevail after 15z at the AR sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  61  83  53 /  10  10  30   0
FSM   86  65  87  57 /  10   0  60  40
MLC   85  66  86  56 /  10   0  30  20
BVO   81  56  81  48 /  10  10  20   0
FYV   83  61  83  51 /  10  10  70  30
BYV   82  59  82  53 /  10   0  70  30
MKO   81  61  84  53 /  10  10  50  20
MIO   80  58  80  50 /  10  10  60  10
F10   82  62  85  53 /  10  10  30  10
HHW   84  66  85  59 /  10  10  30  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT this morning for OKZ054>067.

AR...None.
&&

SHORT TERM...05
LONG TERM....10
AVIATION...23
Hazardous weather outlook, May 6, 5:19 PM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
519 PM CDT Mon May 6 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
519 PM CDT Mon May 6 2024

...SIGNIFICANT SEVERE WEATHER EXPECTED THIS EVENING AND TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 7 PM..

	AREA AT GREATEST RISK...Northeast Oklahoma.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 7 PM.

	AREA AT GREATEST RISK...Northeast Oklahoma.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Evening.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Severe thunderstorms have developed across western Oklahoma as of
late afternoon. These storms will spread east and expand in
coverage by early evening. Severe weather is expected into
northeast Oklahoma by early to mid evening and will steadily
spread east through the early morning hours Tuesday. Conditions
will support significant severe weather, especially during the
evening into early morning hours. Tornadoes are likely, especially
during the evening hours, including the risk for strong long
track tornadoes. Additionally, large hail and locally damaging
winds are expected to occur, with this risk expanding east
through the early morning hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential.
THURSDAY through SUNDAY...No Hazards.

EXTENDED DISCUSSION...
A few severe storms may develop as early as Wednesday morning,
but a more widespread severe weather risk is expected Wednesday
afternoon as a cold front sweeps east. Locations south and east
of Interstate 44 have the highest severe weather potential on
Wednesday. Thunderstorm chances will end on Thursday with dry and
mild weather for late week into the weekend.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Spotter activation is expected this evening into the overnight
hours. Additionally, given the potential for damaging storms,
the need for mutual aid and additional staffing should be
considered.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 7, 2:35 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
235 AM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Flash Flood      Morris                  35.61N 95.86W
05/07/2024                   Okmulgee           OK   Emergency Mngr

            Multiple roads reported flooded. Time
            estimated.

&&
Local storm report, May 7, 2:42 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
242 AM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     Hail             Cedarville              35.57N 94.37W
05/07/2024  M0.75 Inch       Crawford           AR   Emergency Mngr

&&
Local storm report, May 7, 2:47 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
247 AM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     Tornado          8 ESE Stilwell          35.76N 94.49W
05/07/2024                   Adair              OK   Official NWS Obs

            TDS sampled from KSRX radar.

&&
Local storm report, May 7, 2:52 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
252 AM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     Tstm Wnd Dmg     1 NNW Mill Creek        35.36N 94.43W
05/07/2024                   Sebastian          AR   Emergency Mngr

            Trees down in Arkoma.

&&
Local storm report, May 7, 2:54 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
254 AM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 AM     Tstm Wnd Gst     Van Buren               35.44N 94.35W
05/07/2024  E70 MPH          Crawford           AR   Amateur Radio

&&
Local storm report, May 7, 2:56 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
256 AM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     Tstm Wnd Gst     Fort Smith              35.39N 94.40W
05/07/2024  M61 MPH          Sebastian          AR   ASOS

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

8.1 hours before the tornado, 117 km from the path. May 7, 2024.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1078 joules per kilogram, CIN -12, lifted condensation level 884 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 179 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
2504 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
1.3
Supercell composite
13.8
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Fayetteville/Drake (FYV), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Western Arkansas radar (KSRX), 73 km away, was scanning. The volume nearest the touchdown began at 08:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of May 7, 2024

52 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 71:05 AM CDTEF1Okfuskee, OK2.8200$15,000
May 71:12 AM CDTEF0Warren, IA3.180$50,000
May 71:35 AM CDTEF0Jasper, IA0.130$25,000
May 71:37 AM CDTEF0Marion, IA5.080$8,000
May 71:43 AM CDTEF1Randolph, MO8.3250
May 71:44 AM CDTEF0Randolph, MO2.3400
May 72:23 AM CDTEF2Adair, OK to AR11.7800$75,000
May 72:28 AM CDTEF0Pulaski, MO9.8150$16,000
May 72:43 AM CDTEF1Crawford, AR5.7900$30,000
May 72:43 AM CDTEF1Crawford, AR9.21,100$500,000
May 72:48 AM CDTEF1Crawford, AR0.6100$50,000
May 72:55 AM CDTEF1Washington, AR1.8150$35,000
May 72:55 AM CDTEF1Franklin, AR3.91,200$30,000
May 73:44 AM CDTEF0Crawford, MO0.775
May 73:45 AM CDTEF1Franklin, MO0.3150
May 74:21 AM CDTEF0Saint Charles, MO2.250
May 72:05 PM CDTEF0Boone, IL to WI14.350$60,000
May 72:18 PM CDTEF1Walworth, WI1.050$100,000
May 75:11 PM EDTEF1Cass, MI11.7950
May 75:41 PM EDTEF2Saint Joseph, MI19.59501
May 75:55 PM EDTEF2Kalamazoo, MI10.930012$50 million
May 76:07 PM EDTEF1Branch, MI1.1100
May 76:11 PM EDTUnratedSteuben, IN0.11
May 77:47 PM EDTUnratedRush, IN0.830
May 77:50 PM EDTEF2Mercer, OH8.1400$50,000
May 78:02 PM EDTEF0Shelby, IN0.850$30,000
May 78:03 PM EDTEF1Rush, IN4.675$47,000
May 78:05 PM EDTEF1Rush, IN0.230$30,000
May 78:08 PM EDTEF1Fayette, IN2.9150$50,000
May 78:09 PM EDTEF1Paulding, OH6.2300$200,000
May 78:16 PM EDTEF0Paulding, OH0.525$10,000
May 78:20 PM EDTEF2Mercer, OH6.4300$350,000
May 78:24 PM EDTEF1Darke, OH11.7800$500,000
May 78:25 PM EDTEF0Decatur, IN4.5100$50,000
May 78:42 PM EDTEF0Crawford, IN0.280
May 78:54 PM EDTUnratedPutnam, OH0.15
May 77:56 PM CDTEF1Franklin, IN to OH8.0300$10,000
May 79:20 PM EDTEF1Butler, OH2.4200$200,000
May 79:23 PM EDTEF0Clark, IN1.260
May 79:57 PM EDTEF0Butler, OH0.380$20,000
May 710:05 PM EDTEF0Warren, OH0.3100$15,000
May 710:08 PM EDTEF1Warren, OH2.6150$200,000
May 710:14 PM EDTEF0Warren, OH0.450$20,000
May 710:15 PM EDTEF1Warren, OH2.7350$500,000
May 710:27 PM EDTEF0Warren, OH0.5150$50,000
May 710:27 PM EDTEF0Clinton, OH1.380$10,000
May 711:49 PM EDTEF0Licking, OH3.0100$50,000
May 712:02 AM EDTEF1Muskingum, OH0.4128$100,000
May 712:17 AM EDTEF1Coshocton, OH0.1197$100,000
May 711:54 PM CDTEF2Hancock, OH to WV, PA15.32001$10,000
May 712:30 AM CDTEF2Garland, AR12.2600
May 71:49 AM EDTEF1Allegheny, PA0.2150$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.